Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

First steps in descriptive theory of locales


Author: John Isbell
Journal: Trans. Amer. Math. Soc. 327 (1991), 353-371
MSC: Primary 54H05; Secondary 03G30, 18B35
MathSciNet review: 1091230
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: F. Hausdorff and D. Montgomery showed that a subspace of a completely metrizable space is developable if and only if it is $ {F_\sigma }$ and $ {G_\delta }$. This extends to arbitrary metrizable locales when " $ {F_\sigma }$" and " $ {G_\delta }$" are taken in the localic sense (countable join of closed, resp. meet of open, sublocales). In any locale, the developable sublocales are exactly the complemented elements of the lattice of sublocales. The main further results of this paper concern the strictly pointless relative theory, which exists because--always in metrizable locales-- there exist nonzero pointless-absolute $ {G_\delta}^{\prime}{\text{s}}$, $ {G_\delta }$ in every pointless extension. For instance, the pointless part $ {\text{pl}}({\mathbf{R}})$ of the real line is characterized as the only nonzero zero-dimensional separable metrizable pointless-absolute $ {G_\delta }$. There is no nonzero pointless-absolute $ {F_\sigma }$. The pointless part of any metrizable space is, if not zero, second category, i.e. not a countable join of nowhere dense sublocales.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54H05, 03G30, 18B35

Retrieve articles in all journals with MSC: 54H05, 03G30, 18B35


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1991-1091230-6
PII: S 0002-9947(1991)1091230-6
Article copyright: © Copyright 1991 American Mathematical Society